Hail, Maverick
- When
- April 16, 7:40 PM CST
- Where
- Maverick County, 11.42 mi NNE of El Indio
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.660, -100.220
A short wave trough moved through a broad upper level trough and generated thunderstorms. Some of these storms produced sub-severe hail and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A short wave trough moved through a broad upper level trough and generated thunderstorms. Some of these storms produced sub-severe hail and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 16, 6:49 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 749 PM CDT Sun Apr 16 2017 .UPDATE... /HIGHLIGHTING LOCALLY HEAVY RAIN...INCREASED POPS/ Radar echoes are increasing rapidly over western counties to suggest the more bullish storm scenario depicted by the last several HRRR runs. Given the earlier progress and location of convective initiation, felt the need to increase pops farther east for late tonight and boost overall QPF and mention locally heavy rainfall in the zones. These threats are already covered in the HWO. && .PREV DISCUSSION... /ISSUED 639 PM CDT Sun Apr 16 2017/ AVIATION... SHRA/TSRA are ongoing over the Big Bend to Serranias del Burro with weak SHRA over Central Texas due to an MCV drifting to the east. Will go with VCSH and tempo VCTS at KDRT this evening as a consensus of Hi-res models and radar trends continue show movement to the east with formation into an MCS. Have introduced VCSH at KAUS due radar trends for this evening. The western MCS will slowly weaken overnight encountering a capped environment. Redevelopment is expected Monday and maintain VCSH for the I-35 TAFs for the morning, then introduce VCTS for the afternoon hours as the cap erodes. VFR skies start this TAF cycle. CIGs lower to MVFR later this evening, then IFR as patchy BR and MVFR VSBYs develop overnight into morning. CIGS/VSBYs rise to VFR midday to afternoon. IFR/MVFR CIGs/VSBYs are possible in any SHRA/TSRA. MVFR CIGs return later Monday evening. S to SE winds 5 to 14 KTs will prevail. Gusts to 45 KTs are possible in TSRA downdrafts with gusts to 22 KTs possible elsewhere. PREV DISCUSSION... /ISSUED 337 PM CDT Sun Apr 16 2017/ SHORT TERM (Tonight through Monday Night)... Broken to overcast skies blanket most of South Central Texas this afternoon as a weak midlevel shortwave near Llano County continues to move northeast. Elevated echoes continue to show up on radar over the Hill Country associated with this feature, but these echoes have been evaporating before reaching the surface. Although weaker than this time yesterday afternoon, a relatively strong capping inversion just above 800 mb continues to show up on aircraft soundings at SAT and AUS. Most hi-res model trends continue to show that this cap will hold for the next several hours over the I-35 corridor, but a few notable outlier including the Texas Tech WRF indicate some storms may develop over the Hill Country and move southeast by 5-6 pm. These solutions seem a bit unrealistic given the movement of this shortwave and lack of any convective development aside from a brief cell that went up in Sutton County. Thus, the current forecast follows the broader model consensus and trends that this cap will hold for the I-35 corridor, with the best chances for any isolated thunderstorms confined to the Hill Country and Edwards Plateau this afternoon. Showers and thunderstorms continue to develop along a dryline in Big Bend and off the Serranias del Burros in Mexico as a stronger shortwave evident on WV imagery is providing some additional dynamic forcing via PVA and cooling aloft. There is quite a bit of model uncertainty in how these cells will organize and move to the east- southeast this evening, but it does appear that they will cross the border during the early evening hours and affect at least the Rio Grande Plains where 60 POPs have been added. Shear parameters continue to be rather unimpressive, but CAPE values peaking around 3000 J/kg just before sunrise and steep lapse rates aloft will support a marginal risk of some strong to severe thunderstorms early this evening in the Rio Grande Plains. Damaging winds will probably the main threats with these storms, but quarter to possibly golf ball size hail will be possible with multicellular clusters if this system does not become more linear before crossing the border. Most models are showing that the strength of the capping inversion and weakening dynamics from the shortwave will be enough to suppress convection tonight along and east of the I-35 corridor, but have maintained 20-30 POPs just in case a stronger cold pool develops to help propagate the system further east. Rain amounts should generally remain below one inch, but some locally higher amounts are possible in the Rio Grande Plains and Edwards Plateau that may cause isolated instances of flash flooding or (more likely) flood advisories. There will most likely be a brief lull late in the overnight hours and early tomorrow morning as a closed midlevel low or MCV left behind from tonight's convection moves over the southern portion of South Central Texas. Cooling aloft with this feature should help weaken the cap at 800 mb enough to promote at least scattered if not widespread showers and thunderstorms by late morning and the afternoon. The best chances will be over the eastern two-thirds of the region as the western third should have NVA aloft on the backside of the low. Shear parameters still appear to be pretty weak, but moderate instability may support some strong to marginally severe storms, particularly across our southeastern-most counties. Rain chances will decrease by the evening hours, but have maintained 203- POPS over the entire region into Monday evening to account for a few model solution that suggest a complex north of our area will move to the south-southwest on the backside of the closed midlevel low later tomorrow afternoon and evening. LONG TERM (Tuesday through Sunday)... Rain chances will begin to decrease from west to east on Tuesday as the midlevel low or shear axis continues to weaken and slide to the east. However, this shear axis should be enough to support the development of isolated to scattered showers and thunderstorms along and east of Interstate 35 with the best chances in the Coastal Plains. A mid-to-upper level ridge will build in from the southwest on Wednesday and intensify further on Thursday to reestablish the capping inversion aloft and help increase temperatures into the mid 80 to lower 90s for the rest of the work week. Winds on Friday will strengthen ahead of a relatively strong front that both the GFS and ECMWF progress through our area Saturday morning or early afternoon. This should provide a good chance of showers and thunderstorms for at least the eastern half of our region, but models are beginning to suggest more dry slotting for the western half. The GFS suggests that below normal temperatures with dry conditions for at least a few days behind the front into early next week are looking more likely with continued northwest flow aloft, but the ECMWF has a weaker front with temperatures moderating more quickly. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 81 64 83 66 / 40 50 20 20 - Austin Bergstrom Intl Airport 68 80 64 82 65 / 30 40 20 20 - New Braunfels Muni Airport 68 80 64 82 66 / 40 50 20 20 10 Burnet Muni Airport 65 79 62 80 64 / 50 50 20 20 - Del Rio Intl Airport 65 82 65 85 67 / 70 20 30 10 - Georgetown Muni Airport 66 80 63 82 66 / 50 40 20 20 - Hondo Muni Airport 66 82 67 83 65 / 60 40 30 10 - San Marcos Muni Airport 68 81 64 82 66 / 40 50 20 20 10 La Grange - Fayette Regional 69 81 66 82 66 / 20 40 20 50 10 San Antonio Intl Airport 67 80 66 82 67 / 60 50 20 20 10 Stinson Muni Airport 68 80 67 82 67 / 50 50 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...Oaks Public Service/Data Collection...YB
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 351 PM CDT Sun Apr 16 2017 TXZ171>173-183>194-202>209-217>225-228-171200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 351 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated strong to marginally severe thunderstorms are possible this evening across the Rio Grande Plains. Damaging winds and large hail are the main threats. Locally heavy rains are possible this evening into the overnight across the Rio Grande Plains and the Edwards Plateau. These rains may cause isolated flash flooding or small stream flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to marginally severe thunderstorms are possible in the afternoon across areas near the Coastal Plains. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon and evening.
Special Weather Statement National Weather Service Austin/San Antonio TX 743 PM CDT SUN APR 16 2017 TXZ217-218-170115- Maverick TX-Zavala TX- 743 PM CDT SUN APR 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAVERICK AND NORTHWESTERN ZAVALA COUNTIES UNTIL 815 PM CDT... At 741 PM CDT, Doppler radar was tracking strong thunderstorms 13 miles and 25 miles southwest of La Pryor. These storms were drifting to the north at 5 mph. Dime size hail will be possible with these storms. These storm will remain over mainly rural areas of northeastern Maverick and northwestern Zavala Counties. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2869 10010 2895 10025 2907 9996 2884 9985 TIME...MOT...LOC 0041Z 155DEG 3KT 2887 10006 CP
Special Weather Statement
National Weather Service Austin/San Antonio TX
758 PM CDT SUN APR 16 2017
TXZ217-218-170145-
Maverick TX-Zavala TX-
758 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAVERICK AND WEST
CENTRAL ZAVALA COUNTIES UNTIL 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of La Pryor to 9 miles northwest
of Cometa to 12 miles east of Rosita North to 9 miles northeast of El
Indio. Movement was north at 10 mph.
Nickel size hail will be possible with these storms.
These storms will remain over mainly rural areas of northeastern
Maverick and west central Zavala Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2897 9991 2874 10001 2871 10011 2853 10014
2856 10029 2896 10027 2902 10009
TIME...MOT...LOC 0057Z 175DEG 7KT 2891 10004 2880 10008 2869 10021
2862 10021
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
837 PM CDT SUN APR 16 2017
TXZ217-228-170200-
Maverick TX-Dimmit TX-
837 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK AND
NORTHWESTERN DIMMIT COUNTIES UNTIL 900 PM CDT...
At 837 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Carrizo Springs, moving north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carrizo Springs, Winter Haven and Farias Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2857 10022 2865 10011 2865 9997 2864 9985
2846 9985 2838 10007
TIME...MOT...LOC 0137Z 160DEG 12KT 2851 10003
CPThe Laughlin AFB radar (KDFX), 68 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorms produced heavy rain that caused flash flooding closing parts of Smithson Valley Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683209, 683210, 683214.